Florida, 2008Tornadoes in Florida, August 13, 2008
August 13, 2008 · NWS MLB · 2 events in 1 county or zone
The afternoon sea breeze triggered thunderstorms over Central Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The afternoon sea breeze triggered thunderstorms over Central Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 1:33 PM EST, 6 hours 27 minutes earlier.
Area forecast discussion, Aug 13, 1:33 PM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT WED AUG 13 2008
.DISCUSSION...
TONIGHT...GIVEN THE DEARTH OF CONVECTIVE CU COUPLED WITH EXTENSIVE
CS/AS DEBRIS OVER THE CWA...PROSPECTS FOR EVENING CONVECTION LOOK
QUITE MINIMAL. COULD SEE A CONVECTIVE SHRA OR TS STRAY INTO THE
FAR NRN CWA...BUT EXPECT MUCH OF THE CWA TO REMAIN DRY TONIGHT.
WITH SHORT WAVE TROUGH RAPIDLY DEPARTING THE CAROLINAS...DONT
THINK DYNAMIC FORCING WILL BE ENOUGH TO REINVIGORATE CONVECTION
OVERNIGHT AS PRE-FRONTAL MOISTURE BAND SAGS INTO THE NRN CWA.
THU...MUCH DIFFERENT STORY THAN TODAY AS PWATS ACROSS THE NORTH
SHOULD BE ALMOST HALF AN INCH HIGHER THAN TODAY...AND A SOLID FEW
TENTHS TO THE SOUTH. BROAD MID LEVEL TROUGHING ALOFT COUPLED WITH
WEAK BUT INCRSG LOW LEVEL SOUTH OF STALLING OUT FRONT WILL BRING
MUCH HIGHER RAIN CHCS TO THE CTRL-NRN COS. WENT 60-80% IN THIS AREA
...NOT TOO FAR FROM MAV GUIDANCE.
THU NIGHT/SAT...REMNANT SFC BOUNDARY DRAPED ACROSS CENTRAL
PENINSULA WITH UPR DISTURBANCE DEPARTING THE AREA LATE THU WL KEEP
SHOWERS IN FCST DURING THE EVENING. SCT SHOWERS AND A FEW STORMS
ENDING LATE IN THE EVENING. SOME DRYING N-S FRI AS FLAT RIDGE
WORKS EAST OVER THE SOUTHEAST STATES. SFC RIDGE OVER S FL SHOWS
ONLY A WEAK PRESENCE AND WL BE TEMPORARY AT BEST DUE TO APCHG
WAVE AND REMNANT SFC BOUNDARY ASCD WITH UPR TROUGH DEPARTING THE
EASTERN SEABOARD ON SAT. POPS APPEAR BELOW CLIMO DURING THE
WEEKEND.
SUN-TUE...WAVE CURRENTLY EAST OF THE ANTILLES CONTINUES TO SHOW A
POTENTIAL FOR FURTHER ORGANIZATION WHILE SKIRTING THE CARIBBEAN.
SATELLITE IMAGERY DURING THE PAST 4 TO 6 HOURS IS INDICATING MORE
PERSISTENT CONVECTION...WHICH HAD BEEN VERY DISORGANIZED OVERNIGHT
DUE TO AN UNFAVORABLE ENVIRONMENT. SHEAR IS EXPECTED TO LESSEN IN
THE AREA AND GLOBAL SOLNS CONTINUE TO INDICATE VARYING DEGREES OF
DEVELOPMENT WITH THE GFS/UKMET MAINTAINING WAVE STATUS OVER AT
LEAST THE NEXT 36 HOURS. ECMWF CONTINUES A MORE ROBUST TENDENCY IN
DEVELOPMENT. SYSTEM EXPECTED TO MAINTAIN SOME TYPE OF PRESENCE
EITHER AS A STRONG WAVE OR PERHAPS CLOSED LOW WHILE MOVING
GENERALLY TOWARD THE TURKS AND CAICOS BY SATURDAY. CURRENT HPC/NHC
COORD TRACK IN THE MEDIUM RANGE INDICATING A SPOT LOW NEAR THE FL
STRAITS JUSTIFIES CLOSE MONITORING SHOULD SYSTEM DEVELOP.
WILL SHOW ONSHORE CONDITIONS ASCD WITH LIGHT GRADIENT FLOW EARLY
IN THE WEEK WITH POPS INITIALLY LOW END SCT COVERAGE SUBJECT TO
PROXIMITY OF ABOVE SYSTEM. MEDIUM RANGE OUTLOOK WL REMAIN HIGHLY
UNCERTAIN FOR NOW.
&&
.AVIATION...VFR OVERNIGHT AND BCMG AOA BKN120 MOST AREAS.
&&
.MARINE...OFFSHORE FLOW TO CONTINUE UNTIL THE WEKEEND. SFC TROUGH
SETTLING OVER THE WATERS SATURDAY WILL DECREASE WINDS/SEAS. WAS
TEMPTED TO EXTEND SCA THRU 08Z...BUT WILL DEFER TO MID SHIFT TO
SEE IF WINDS ACTUALLY DROP A BIT AFTER 06Z AS FCST. EVOLUTION TO
ONSHORE WINDS SUNDAY EXPECTEDTO CONTINUE EARLY NEXT WEEK SUBJECT
TO AFECTS FROM APPROACHING T-WAVE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 87 72 90 / 30 80 30 30
MCO 75 87 73 90 / 30 80 40 30
MLB 75 89 69 88 / 20 70 40 40
VRB 75 90 72 89 / 20 60 40 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM EDT THURSDAY FOR
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20
TO 60 NM OFFSHORE.
&&
SHORT TERM...CRISTALDI
LONG TERM....PENDERGRASTHazardous weather outlook, Aug 13, 9:15 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT WED AUG 13 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132130-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1015 AM EDT WED AUG 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
WHILE SUFFICIENT MOISTURE EXISTS...LIMITED COVERAGE OF LIGHTNING
STORMS IS EXPECTED ACROSS EAST CENTRAL FLORIDA TODAY DUE TO A
COMBINATION OF LACK OF A WELL-DEFINED SEA BREEZE BOUNDARY...WARM
MID LEVEL TEMPERATURES...AND ABUNDANT HIGH LEVEL CLOUDS. THE BEST
CHANCE FOR LIGHTNING ST STORMS WILL BE NORTH OF ORLANDO AND CAPE
CANAVERAL...WHERE MOISTURE IS A BIT HIGHER. ANY SHOWERS OR STORMS
THAT FORM WILL MOVE QUICKLY EAST-NORTHEAST AT 25 TO 30 MPH.
ANY STRONGER CELLS THAT DEVELOP COULD HAVE THE POTENTIAL TO CREATE
GUSTY WINDS UP TO 40 MPH WITH ISOLATED SEVERE WIND GUSTS POSSIBLE.
OTHER STORM THREATS INCLUDE BRIEF HEAVY DOWNPOURS AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES.
...MARINE THUNDERSTORM GUST IMPACT...
STRONG WEST TO SOUTHWESTERLY STEERING FLOW WILL PUSH STORMS
OFFSHORE AROUND 20 TO 25 MPH ALONG THE EAST COAST...MAINLY NORTH
OF THE CAPE. ANY STRONGER STORMS THAT DEVELOP COULD PRODUCE GUSTY
WINDS IN EXCESS OF 35 KNOTS AND FREQUENT LIGHTNING STRIKES.
...WIND AND SEA IMPACT...
WINDS WILL INCREASE OUT OF THE SOUTHWEST TO AROUND 20 KNOTS OVER THE
OFFSHORE NORTHERN COASTAL WATERS TODAY. THESE CONDITIONS WILL LAST
UNTIL THIS EVENING. A SMALL CRAFT ADVISORY FOR WINDS IS THEREFORE IN
PLACE OVER THIS REGION FROM LATE AFTERNOON THROUGH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ABOVE NORMAL STORM COVERAGE WILL EXIST OVER THE AREA TOMORROW WITH
A DECREASE THEN TO NEAR NORMAL STORM CHANCES ON FRIDAY INTO EARLY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WEITLICH
Tornado, Lake
- When
- August 13, 8:00 PM EST to 8:05 PM EST
- Where
- Lake County, 2.7 mi S of Orange Bend to 2.74 mi S of Orange Bend
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 30 yd
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 28.831, -81.776
A brief EF0 tornado touched down blowing down trees and damaging the roofs of two mobile homes.
Tornado, Lake
- When
- August 13, 8:00 PM EST to 8:05 PM EST
- Where
- Lake County, 2.7 mi S of Orange Bend to 2.74 mi S of Orange Bend
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 30 yd
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 28.831, -81.776
A brief EF0 tornado touched down blowing down trees and damaging the roofs of two mobile homes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 13, 20081 injured · $12 million · 52 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 13 to 14, 2008$2.5 million · 65 kt wind · 7 events
- Hail and Damaging Winds in Texas, August 13, 2008$195,000 · 1 in hail · 9 events
- Hail in Iowa, August 13, 2008$134,000 · 1.5 in hail · 14 events
- Flash Flooding and Hail in West Virginia, August 13, 2008$52,000 · 1.25 in hail · 12 events
- Hail and Lightning Strike in Pennsylvania, August 13, 2008$50,000 · 0.88 in hail · 2 events
- Lightning Strike in Illinois, August 13, 2008$45,000 · 1 event
- Damaging Winds in Georgia, August 13, 20082 injured · 52 kt wind · 11 events
- Tornado in Colorado, August 13, 2008$10,000 · EF1 · 1 event
- Tornado and Hail in Nebraska, August 13, 2008$18,000 · EF0 · 13 events
- Damaging Winds in Florida, August 13, 2008$25,000 · 60 kt wind · 5 events
- Lightning Strike in New Mexico, August 13, 2008$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134735, 137979.